Alert archive / Michigan / Areal Flood Warnings in 2021

Areal Flood Warning 8, NWS Grand Rapids, MI

October 4, 2021Ingham County, Michigan

NWS Grand Rapids, MI issued this areal flood warning at Oct 4, 2021, 4:36 AM EDT for Ingham County, Michigan. It was in force for 11 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2021, 4:36 AM EDT (08:36 UTC)
Expired
Oct 4, 2021, 3:45 PM EDT
In force
11 hr
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
None

County Ingham County, MI

The radar

The Detroit radar (KDTX), 62 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 10:00 AM EDTFLOOD4 Sw Webberville, MIMULTIPLE ROADS BARRICADED DUE TO FLOODING ACCORDING TO THE COUNTY ROAD COMMISSION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WGUS43 KGRR 040836
FLWGRR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Grand Rapids MI
436 AM EDT Mon Oct 4 2021

MIC065-041445-
/O.NEW.KGRR.FA.W.0008.211004T0836Z-211004T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ingham MI-
436 AM EDT Mon Oct 4 2021

The National Weather Service in Grand Rapids has issued a

* Flood Warning for...
  Southeastern Ingham County in south central Michigan...

* Until 1045 AM EDT Monday.

* At 436 AM EDT, Radar and automated rain gauges indicated heavy 
  rain. Flooding is ongoing or expected to begin shortly in the 
  warned area.  Rainfall rates of 2 inches per hour are possible in 
  the warned area. It is estimated that 1.5 to 2.5 inches of rain 
  has fallen since midnight.  Storm totals could exceed 4 inches.

* Some locations that will experience flooding include...
  Williamston, Stockbridge, Webberville and Dansville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4244 8414 4250 8436 4269 8428 4272 8416
      4246 8414 4245 8414

$$

MJS
4 follow-up statements
267 
WGUS83 KGRR 040910
FLSGRR

Flood Statement
National Weather Service Grand Rapids MI
510 AM EDT Mon Oct 4 2021

MIC065-041445-
/O.CON.KGRR.FA.W.0008.000000T0000Z-211004T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ingham MI-
510 AM EDT Mon Oct 4 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT THIS MORNING 
FOR SOUTHEASTERN INGHAM COUNTY...

At 510 AM EDT, Radar and automated rain gauges indicated heavy rain. 
A local rain gage in Vantown located in east central parts of the 
county reports 4.06 inches of rain since midnight.  Flooding is 
ongoing or expected to begin shortly in the warned area.  Rainfall 
rates of 2 inches per hour are possible in the warned area. It is 
estimated that 2.5 to 4.0 inches of rain has fallen since midnight.  
Storm totals will exceed 4 inches.

Some locations that will experience flooding include...
  Williamston, Stockbridge, Webberville and Dansville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4244 8414 4250 8436 4269 8428 4272 8416
      4246 8414 4245 8414

$$

MJS
852 
WGUS43 KGRR 041421
FLWGRR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Grand Rapids MI
1021 AM EDT Mon Oct 4 2021

MIC065-041945-
/O.EXT.KGRR.FA.W.0008.000000T0000Z-211004T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ingham MI-
1021 AM EDT Mon Oct 4 2021

The National Weather Service in Grand Rapids has extended the

* Flood Warning for...
  Southeastern Ingham County in south central Michigan...

* Until 345 PM EDT.

* At 1021 AM EDT, the county road commission reported multiple roads 
  closed due to flooding in eastern Ingham county.

* Some locations experiencing flooding include...
  Williamston, Webberville and Dansville.

Heavy rain has ended and flood waters over most roadways are 
expected to gradually recede during the day. Creeks, streams, and 
tributaries near Williamston and Webberville will continue to run 
with high water levels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Stay away 
from the banks of rivers, creeks, and streams.

&&

LAT...LON 4244 8414 4250 8436 4269 8428 4272 8416
      4246 8414 4245 8414

$$

CAS
515 
WGUS83 KGRR 041741
FLSGRR

Flood Statement
National Weather Service Grand Rapids MI
141 PM EDT Mon Oct 4 2021

MIC065-041945-
/O.CON.KGRR.FA.W.0008.000000T0000Z-211004T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ingham MI-
141 PM EDT Mon Oct 4 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM EDT THIS AFTERNOON 
FOR EASTERN INGHAM COUNTY...

At 141 PM EDT, Ingham County Road Department reported flooding of 
fields and streams, and was monitoring some roads for potential 
closure.

Some locations experiencing flooding include...
  Williamston, Webberville and Dansville.

This includes the following streams and drainages...
  Kalamink Creek, Cahaogan Creek, Sullivan Creek, Deer Creek, Doan 
  Creek and Wolf Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Stay away 
from the banks of flooded creeks.

&&

LAT...LON 4253 8434 4269 8428 4272 8416 4251 8415

$$

CAS
339 
WGUS83 KGRR 041944
FLSGRR

Flood Statement
National Weather Service Grand Rapids MI
344 PM EDT Mon Oct 4 2021

MIC065-041954-
/O.EXP.KGRR.FA.W.0008.000000T0000Z-211004T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ingham MI-
344 PM EDT Mon Oct 4 2021

...FLOOD WARNING WILL EXPIRE AT 345 PM EDT THIS AFTERNOON FOR EAST 
CENTRAL INGHAM COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. For your safety, please continue to heed remaining road 
closures overnight.

LAT...LON 4253 8434 4269 8428 4272 8416 4251 8415

$$

CAS

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this areal flood warning went out at Oct 4, 3:20 AM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Oct 4, 3:20 AM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
320 AM EDT Mon Oct 4 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 320 AM EDT Mon Oct 4 2021

- Heavy Rain Threat Ends This Morning

- More Rain Wednesday night into Friday

- Warmer than Normal Temperatures Continue

&&

.DISCUSSION...(Today through next Sunday)
Issued at 320 AM EDT Mon Oct 4 2021

- Heavy Rain Threat Ends This Morning

Heavy rain persists early this morning as slow moving showers pivot
around a broad low pressure system centered over the MI/IN border.
MRMS indicates most areas have gotten up to around 0.25 to 1 inch of
rain so far, with some very localized spots having gotten up to 3 to
4 inches, particularly near Kalamazoo and just west of Mount
Pleasant. This low pressure system will continue to drift across the
area through early this morning before sliding southeast this
afternoon and evening helping gradually taper off our rain showers
into tonight. Meanwhile low clouds can be expected to stick around
today with a fairly cloudy and dreary day expected.

- More Rain Wednesday night into Friday

Dry conditions will return Tuesday and much of Wednesday as an
upper level blocking pattern develops across the eastern part of
the country. By Wednesday night, a closed upper low to our south
will merge with an oncoming Pacific system and slowly move north
into the Great Lakes region. This will result in periodic chances
for rain showers and perhaps a few storms Wednesday night through
Friday. More rain may be possible into the weekend as a cold front
approaches from the northwest.

- Warmer than Normal Temperatures Continue

Not much change in temperature is expected this week despite the
gradual cooler temperatures typical for this time of year. 850mb
temperatures will stay in the 10 to 15C range allowing for our
highs to warm into the 70s for the foreseeable week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 145 AM EDT Mon Oct 4 2021

The areas of IFR and lower conditions are predicted to expand
overnight and are likely to impact all TAF sites. Bands of showers
will continue to develop around the region and could locally
create rapid reductions in the in visibilities and ceilings.
Slight instability will persist as well tonight so a local
thunderstorm is possible. The precipitation will taper off on
Monday as the ceilings and visibilities slowly improve to MVFR
mainly in the afternoon. The showers should be east of the region
by 00z Tue but ceilings and visibilities may lower back down to
IFR levels as we go through Monday night.

&&

.MARINE...
Issued at 320 AM EDT Mon Oct 4 2021

Our short duration Small Craft Advisory will stand this afternoon
and evening for areas north of Grand Haven. The worst conditions
still appear to be near Big and Little Sable Points, with winds
around 20 knots and wave heights up to 3 to 5 feet. Winds this
evening will turn more offshore and drop below SCA criteria.

Fog is the other main concern early this morning with dewpoints in
the mid to low 60s over cooler lake surface water temps currently in
the low 60s, but northerly winds currently around 5 to 10 mph may
help keep the fog at bay.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory from 2 PM this afternoon to 11 PM EDT this
     evening for LMZ847>849.

&&

SYNOPSIS...Thielke
DISCUSSION...Thielke
AVIATION...MJS
MARINE...Thielke
Hazardous weather outlook, Oct 4, 3:44 AM EDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
344 AM EDT Mon Oct 4 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-050745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
344 AM EDT Mon Oct 4 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-050745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
344 AM EDT Mon Oct 4 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Areas of dense fog may impact the Lake Michigan nearshore early
this morning. Hazardous winds and waves are expected this
afternoon and evening north of Grand Haven due to a period of
stronger northerly winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 12:36 AM EDTAreal Flood AdvisoryGRRBarry, Kalamazoo6 hr
Oct 4, 2:54 AM EDTAreal Flood AdvisoryGRRJackson6 hr
Oct 4, 3:53 AM EDTAreal Flood AdvisoryGRRIngham6 hr
Oct 4, 4:39 AM EDTSpecial Weather StatementGRRIngham66 min
Oct 4, 5:25 AM EDTAreal Flood AdvisoryGRRIngham5 hr
Oct 4, 5:29 AM EDTAreal Flood AdvisoryGRRJackson3 hr
Oct 4, 4:52 PM EDTSpecial Weather StatementGRRJackson53 min

Nearby

Areal Flood Warnings in Michigan, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.